Babak Hooshmand, Tariq Sabir, Carrie L Dul, Mohammed Barawi and Riad Khatib
Background: The American Gastroenterological Association Institute guidelines on hepatitis B reactivation (HBVr) advocate for screening and treatment with nucleoside analogues. These drugs are known to cause mitochondrial toxicity and monitoring is recommended. Additionally, chemotherapy can cause mitochondrial damage that may enhance nucleosides toxicity. Compliance with these guidelines, however, is unknown. We present a case of fatal outcome of HBVr that could have been prevented with screening.
Case presentation: A 69-year-old female received chemotherapy for invasive breast cancer without prior screening for hepatitis B. She developed abdominal pain and loss of appetite few weeks after finishing chemotherapy. She was found to have elevated liver enzymes (ALT=2000 unit), positive hepatitis B surface antigen and hepatitis B viremia (11 × 107 IU). She was diagnosed with HBVr. She was started on tenofovir although by the time treatment was initiated her symptoms were improving, ALT decreased to 726 unit and hepatitis B viremia dropped to 16 × 104 IU. Few days after starting tenofovir she developed abdominal pain, diarrhea, vomiting, lactic acidosis, cardiomyopathy and eventually expired. The final manifestations and laboratory findings were suggestive of mitochondrial toxicity.
Conclusions: This case suggests that recent chemotherapy may predispose to rapid onset of severe tenofovir toxicity and illustrates the importance of compliance with HBV screening and monitoring for drug toxicity during treatment.
Share this article